Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 137, NWS Milwaukee, WI

July 27, 2006Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2006, 1:45 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 1:45 PM CDT (18:45 UTC)
Expired
Jul 27, 2006, 2:30 PM CDT
In force
45 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 49 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:30 PM CDTHAIL 0.57 W Fort Atkinson, WIREPORTED NEAR HWY 106.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 271846
SVRMKX
WIC025-055-271930-
/O.NEW.KMKX.SV.W.0137.060727T1845Z-060727T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
145 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  SOUTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 230 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STOUGHTON...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAMBRIDGE AND LAKE RIPLEY

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4301 8931 4284 8932 4284 8891 4301 8891

$$
COLLAR
2 follow-up statements
000 
WWUS53 KMKX 271911
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
211 PM CDT THU JUL 27 2006

WIC025-055-271930-
/O.CON.KMKX.SV.W.0137.000000T0000Z-060727T1930Z/
JEFFERSON WI-DANE WI-
211 PM CDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHERN DANE AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROCKDALE...OR ABOUT 6 MILES NORTH OF EDGERTON...MOVING
EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUSSEYVILLE BY 215 PM CDT...
  LAKE RIPLEY BY 220 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4301 8931 4284 8932 4284 8891 4301 8891

$$
WOOD
000 
WWUS53 KMKX 271932
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
232 PM CDT THU JUL 27 2006

WIC025-055-271941-
/O.EXP.KMKX.SV.W.0137.000000T0000Z-060727T1930Z/
JEFFERSON WI-DANE WI-
232 PM CDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DANE AND
SOUTHWESTERN JEFFERSON COUNTIES EXPIRES AT 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT 
PROMPTED THE WARNING FOR SOUTHERN DANE AND SOUTHWESTERN JEFFERSON 
COUNTY HAS WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN DANE AND SOUTHWEST JEFFERSON COUNTIES WILL BE ALLOWED TO 
EXPIRE.

OTHER SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN WISCONSIN THIS 
AFTERNOON.

LAT...LON 4301 8931 4284 8932 4284 8891 4301 8891

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:11 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 4:11 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
411 AM CDT THU JUL 27 2006

.DISCUSSION...FORECAST FOCUS ON WARMING TEMPERATURES AND PCPN CHANCES.

WEAK SHORTWAVE OVER IA AIDING SHOWER DEVELOPMENT FROM
DANE/JEFFERSON COUNTIES WEST INTO NE IA. SHORTWAVE WILL BE SLOW TO
MOVE ACROSS THE AREA TODAY ALONG WITH ANOTHER SHORTWAVE OVER WRN
MN THAT WILL TRAVERSE ACROSS SRN WI TNT. STNRY FNT STILL LOCATED
OVER CNTRL WI WITH A WEAK WIND-SHIFT PRESENT. MODELS BARELY HANG
ONTO FRONT TODAY IN THE WIND FIELDS...BUT MAY STILL HELP TRIGGER
PCPN. THE STRONGER CONVERGENCE ALONG THE LAKE BREEZE WILL BE MORE
OF A FOCUS FOR DEVELOPMENT. MODIFIED FCST SOUNDINGS HAVE NO
CAPPING WITH MLCAPE AROUND 2000 J/KG SO INTRODUCED 20-30 POPS INTO
TNT.

A 25 KT LLJ AND ASSOCIATED WAA MAY TRIGGER AN AREA OF
SHOWERS/STORMS OVER SRN MN TNT AND THEN MOVE SLOWLY EAST OR SEWD
TOWARD WI OR IL. THE LLJ DOES DIMINISH BY MORNING AND BELIEVE
AREAS OF PCPN WILL DIMINISH BEFORE REACHING CWA. SWLY WINDS AND
WAA WILL BOOST TEMPS INTO THE LOWER 90S FOR FRI AS UPPER RIDGE
BUILDS INTO THE PLAINS AND FRONT BECOMES ESTABLISHED OVER NRN WI.
MCS DEVELOPMENT IS THEN EXPECTED FRI NT ALONG STNRY FNT OVER MN
AND NRN WI. MCS WILL RIDE THE RIDGE AND SLIDE SEWD INTO LOWER MI.
WILL HAVE TO WATCH FOR THE POTENTIAL FOR MCS TO AFFECT EAST
CENTRAL WI COUNTIES BUT WILL KEEP DRY FOR NOW. A REPEAT
PERFORMANCE IS THEN POSSIBLE SAT NT.

HEAT INDICES ARE FCST TO REACH 95 TO 105 FRI AND SAT WITH SAT
APPROACHING HEAT ADVISORY CRITERIA. IF BOUNDARY SLIDES INTO CNTRL
WI THEN POOLING OF MID 70 DEWPOINTS WILL BE POSSIBLE. IT USUALLY
REQUIRES MID 70 DEWPOINTS OR MORE FOR HEAT INDICES TO ATTAIN HIGH
ENOUGH VALUES FOR ADVISORY OR WARNING GIVEN TEMPS IN THE 90S.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/20
Hazardous weather outlook, Jul 27, 9:11 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 AM CDT THU JUL 27 2006

WIZ046-047-051-052-056>060-062>072-281100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
911 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED LATE TONIGHT. SOME PATCHY DENSE FOG IS
POSSIBLE...WITH VISIBILITY REDUCED TO AROUND 1/4 OF A MILE.

THUNDERSTORMS LIKELY TODAY INTO THIS EVENING. SOME STORMS MAY BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE EXPECTED TO BE 95 TO 100 FRIDAY...CLIMBING TO
100 TO 105 SATURDAY THROUGH TUESDAY.  THIS PERIOD OF PROLONGED HEAT
CAN BE STRESSFUL ON THE VERY YOUNG AND SOME OF OUR OLDER SENIOR
CITIZENS...ESPECIALLY THOSE ON CERTAIN MEDICATIONS.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

LMZ643>646-665-281100-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
911 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED THIS MORNING...AND AGAIN LATE TONIGHT.
SOME PATCHY DENSE FOG IS POSSIBLE LATE TONIGHT WITH VISIBILITY
REDUCED TO AROUND 1/4 OF A MILE.

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO THIS EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY THROUGH
WEDNESDAY.

SPEICHER

In the hours before

Local storm report, Jul 27, 12:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLOOD            MADISON                 43.08N 89.39W
07/27/2006                   DANE               WI   TRAINED SPOTTER

            WATER 1 TO 2 FEET DEEP AT THE INTERSECTION OF WEST
            JOHNSON ST AND CHARTER ST.

&&

GD
Local storm report, Jul 27, 1:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
119 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLOOD            MADISON                 43.08N 89.39W
07/27/2006                   DANE               WI   TRAINED SPOTTER

            1 FOOT OF STANDING WATER AT THE UWM CAMPUS AND UNIVERSITY
            BAY DRIVE WITH STRANDED VEHICLES.

&&

GD
Local storm report, Jul 27, 1:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
127 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLOOD            1 W MADISON             43.08N 89.41W
07/27/2006                   DANE               WI   TRAINED SPOTTER

            AT JOHNSON ST...CITY RAILROAD TRACKS NEARLY UNDER
            STANDING WATER.

&&

GD
Local storm report, Jul 27, 1:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FUNNEL CLOUD     2 NW STOUGHTON          42.94N 89.25W
07/27/2006                   DANE               WI   TRAINED SPOTTER

            SPOTTER REPORTED FUNNEL CLOUD NEAR INTERSECTION OF
            HIGHWAY 51 AND HIGHWAY B.

&&

GD
Special weather statement, Jul 27, 1:39 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
139 PM CDT THU JUL 27 2006

WIZ046-047-051-052-056>060-062>072-272200-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
139 PM CDT THU JUL 27 2006

...BRIEF FUNNEL CLOUDS POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON...

CONDITIONS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE
FAVORABLE FOR BRIEF FUNNEL CLOUD FORMATIONS WITH THE SCATTERED
THUNDERSTORMS THIS AFTERNOON.

THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND...AND
ARE SHORT LIVED. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE
DEVELOPING IN ARE NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES.

IN THE RARE CASE THEY DO TOUCHDOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE NEAR SULLIVAN WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION.

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:52 PM CDTTornado WarningMKXWaukesha23 min
Jul 27, 2:56 PM CDTFlash Flood WarningMKXDane, Jefferson, Waukesha3 hr
Jul 27, 3:17 PM CDTSevere Thunderstorm WarningMKXWaukesha28 min
Jul 27, 3:52 PM CDTSpecial Marine WarningMKX75 min
Jul 27, 3:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine65 min
Jul 27, 4:37 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan, Washington25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.